Minnesota, 2022Hail and Damaging Winds in Minnesota, June 28, 2022
June 28, 2022 · NWS ARX · 5 events in 2 counties and zones
Scattered storms moved across portions of southeast Minnesota during the late afternoon of June 28th. These storms produced a 60 mph wind gust in Rochester (Olmsted County) that blew down some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- $9,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms moved across portions of southeast Minnesota during the late afternoon of June 28th. These storms produced a 60 mph wind gust in Rochester (Olmsted County) that blew down some trees. At least one of the trees landed on a house. Golf ball sized hail fell in Grand Meadow (Mower County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:21 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 28, 1:21 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
221 PM CDT Tue Jun 28 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 216 PM CDT Tue Jun 28 2022
Key Messages:
- Strong to severe storms possible heading into this evening
- Precipitation chances return Thursday
- On and off precipitation chances through holiday weekend
STRONG TO SEVERE STORMS POSSIBLE THIS EVENING:
A shortwave trough currently located over northern Minnesota is set
to side southeast across central Wisconsin early this evening. A
cold front accompanying the wave currently extends from far
southwest Minnesota up to Bayfield, Wisconsin. Along and ahead of
the cold front, storms are expected to continue to develop this
afternoon as the front moves southeast. Storms will arrive to our
forecast area early this evening, with the potential for some storms
to be strong to severe.
Instability and shear are both marginal to moderate today with 750-
1250 J/kg of ML CAPE along a majority of the front and 0-6km shear
around 35 knots. Our area of highest concern lies in southeast
Minnesota where CAPE could reach upwards of 2000 J/kg collocated
with 40-knot 0-6km shear. However, a stronger cap in southeast
Minnesota could delay or inhibit convective initiation so there is
still some uncertainty in the western extent of the thunderstorm
risk. Dewpoints are currently in the mid 50s for most and could rise
into the low 60s as the front approaches, especially in southeast
Minnesota. The trend throughout the morning has been a slower
advection of higher dewpoints across the area which could slow the
progression of stronger storms. Lastly, showers and storms that
moved across the area earlier today could limit the amount of energy
left in the atmosphere and lower strong/severe chances, especially
in the Clark County region of central Wisconsin. A somewhat
unimpressive set up but a few strong/severe storms remain possible
with damaging wind and hail the main threats. Initial convection up
in northern Wisconsin is congealing into a line which could increase
the damaging wind potential if it holds together as it moves
southeast. Cool air aloft and lapse rates around 7 C/km could
support hail development as well.
PATCHY FOG TOMORROW MORNING:
After storms vacate the area, clearing skies, light winds, and low
dewpoint depressions could lead to patchy fog across our Wisconsin
counties tonight. NBM and NBM 4.1 guidance suggests there is a 40%
chance for visibilities to drop below 5 miles across most of
Wisconsin with some lower visibilities also possible in northeast
Iowa and along the Mississippi River in southeast Minnesota. Use
caution during the morning commute tomorrow if fog develops.
PRECIPITATION CHANCES RETURN THURSDAY:
Thursday looks to be the warmest day of the next several days. Ahead
of the next shortwave as a weak upper-level ridge slides further off
to the east over the Great Lakes Region, low level winds increase
from the south. A decent warm air advection signal in the lowest
layers of the atmosphere up through 700 mb would limit overnight
temperatures from significantly lowering. Some locations may
struggle to dip below 70 degrees with much of the region barely
getting into the mid 60s by early Thursday morning. Increasing cloud
cover from the west from scattered showers/storms would also help
limit any radiational cooling mainly for areas in southeast
Minnesota into north central Wisconsin.
As the surface boundary approaches the region, precipitation chances
by Thursday morning look to hold mainly north of I-90 with scattered
shower/storm development aligning from southwest Minnesota into
north central Wisconsin. The morning could also be the windiest
period with the increasing low-level jet. Both the NAEFS and EC ENS
28.00z guidance has the mean wind speed maxed out in regards to
climatological percentile at 850 mb. The zonal and meridional winds
are also maxed out or in the top 99.5 percentiles. Surface winds
could gust around 30 to 35 mph overnight into the morning before the
low level jet relaxes heading into the afternoon. The precipitation
activity also looks to diminish becoming more scattered through the
afternoon, but any lingering localized and elevated showers will
impact the high temperatures. Any new convection will be limited do
to the strong capping inversion maximized around 800 mb as depicted
in forecast soundings due to the ample overnight WAA. As the front
progresses further southeastward through the region into northeast
Iowa and southwest Wisconsin, lapse rates increase in the 800 mb
layer allowing for showers to reignite across this area.
ON/OFF PRECIPITATION CHANCES THROUGH HOLIDAY WEEKEND:
Stuck with the blended model guidance through the Independence Day
Holiday as model and ensemble guidance diverge from one another.
There are low (15-30%) chances for precipitation throughout this
period. However, expecting these to be more periodic with more dry
time than not, so not expecting a complete washout.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jun 28 2022
VFR conditions are expected until storms approach the area this
evening. Storm chances are increasing at both LSE and RST with
better coverage possible near LSE. Ceilings are not expected to fall
below VFR but visibilities could drop during periods of heavy
precipitation. Southwest winds with some gusts up to 25 kts this
afternoon will become light and northerly after a cold front/storms
pass through the area.
There is a 40% for visibilities to fall below 5 miles with a chance
for patchy fog to develop near LSE tomorrow morning due to light
winds, clear skies, and low dewpoint depressions. Fog may need to be
added into the TAF if confidence increases.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...KAA/Peters
AVIATION...KAA
Hazardous weather outlook, Jun 28, 2:30 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
330 PM CDT Tue Jun 28 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
330 PM CDT Tue Jun 28 2022
This Hazardous Weather Outlook is for portions of western into
north central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Additional storms are expected this afternoon into the evening
hours, between 4 and 10 PM. Some storms could be strong to severe
and produce hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorm chances return late Wednesday night
through Thursday night. The risk of severe storms looks low at
this time.
Periodic thunderstorms are possible over the holiday weekend.
Again, the risk for severe weather appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not expected, but reports of
hail or damaging wind would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
NOFWD
In the hours before
Special weather statement, Jun 28, 4:30 PM CST, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
530 PM CDT Tue Jun 28 2022
MNZ086-094-282300-
Dodge MN-Mower MN-
530 PM CDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of northwestern Mower
and southern Dodge Counties through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayfield, or 11 miles north of Austin, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Hayfield around 535 PM CDT.
Other locations impacted by this storm include Oslo, Sargeant,
Waltham and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4389 9304 4388 9268 4385 9269 4373 9270
4379 9305
TIME...MOT...LOC 2229Z 279DEG 23KT 4384 9291
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JARSpecial weather statement, Jun 28, 4:32 PM CST, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
532 PM CDT Tue Jun 28 2022
MNZ087-282315-
Olmsted MN-
532 PM CDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of central Olmsted
County through 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rochester, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eyota around 555 PM CDT.
Dover around 610 PM CDT.
Other locations impacted by this storm include Chester, Predmore,
Apache Mall, Century High School, Marion, and Viola.
This includes Interstate 90 in Minnesota between mile markers 217 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4411 9256 4406 9209 4403 9208 4385 9213
4401 9260
TIME...MOT...LOC 2232Z 288DEG 25KT 4403 9248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JARThunderstorm Wind, Olmsted
- When
- June 28, 4:38 PM CST
- Where
- Olmsted County, 0.91 mi SSE of Rochester
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 44.017, -92.466
Trees were blown down on the southwest side of Rochester that also brought down some power lines. Over 1,200 customers lost power. The frame of a house was broken by the impact of a tree falling on it.
Thunderstorm Wind, Olmsted
- When
- June 28, 4:40 PM CST
- Where
- Olmsted County, 0.85 mi NE of Rochester
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -92.460
A 60 mph wind gust was reported on the north side of Rochester.
Thunderstorm Wind, Olmsted
- When
- June 28, 4:40 PM CST
- Where
- Olmsted County, Rochester
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.030, -92.470
A large tree was blown down in Rochester.
Thunderstorm Wind, Olmsted
- When
- June 28, 4:43 PM CST
- Where
- Olmsted County, 2.89 mi NNE of Rochester
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 44.065, -92.438
Trees were blown down on the northeast side of Rochester that also brought down some power lines. Over 1,800 customers lost power.
Hail, Mower
- When
- June 28, 5:03 PM CST
- Where
- Mower County, 0.85 mi NE of Grand Meadow
- Measured
- 1.75 in hail
- Property damage
- $9,000
- Crop damage
- $9,000
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -92.570
Hail ranging from the size of a quarter up to a golf ball fell in Grand Meadow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 28 to 30, 20229 deaths · 6 events
- Flash Flooding in Arizona, June 28, 2022$51,000 · 2 events
- Damaging Wind in Montana, June 28, 2022$50,000 · 50 kt wind · 1 event
- Damaging Winds in Montana, June 28, 202268 kt wind · 27 events
- Damaging Wind in Florida, June 28, 2022$20,000 · 1 event
- Flash Flood and Hail in Georgia, June 28 to 29, 2022$1,000 · 1 in hail · 9 events
- Hail in Wisconsin, June 28, 20221.75 in hail · 7 events
- Hail in Iowa, June 28, 20221.25 in hail · 4 events
- Drought in Hawaii, June 28 to 30, 20223 events
- Hail in Wisconsin, June 28, 20221 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 202259 kt wind · 3 events
- Damaging Winds in Montana, June 28, 202262 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040425, 1040216, 1040219, 1040431, 1040218.